Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 49, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 4, 2019, 6:59 PM EDT for Allegheny County, Pennsylvania. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2019, 6:59 PM EDT (22:59 UTC)
- Expired
- Jul 4, 2019, 9:13 PM EDT
- In force
- 2 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 29 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 7:02 PM EDT | FLASH FLOOD | Etna, PA | BUTLER STREET CLOSED IN FROM OF FIRE/POLICE DEPT DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411 WGUS51 KPBZ 042259 FFWPBZ PAC003-050200- /O.NEW.KPBZ.FF.W.0049.190704T2259Z-190705T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pittsburgh PA 659 PM EDT Thu Jul 4 2019 The National Weather Service in Pittsburgh has issued a * Flash Flood Warning for... East central Allegheny County in southwestern Pennsylvania... * Until 1000 PM EDT. * At 659 PM EDT, radar indicated heavy rain in the warned area. FLASH FLOODING... Expected. ESTIMATED RAINFALL... Up to 2 inches. ADDITIONAL RAINFALL...Up to 1 inch. * Some locations that may experience flooding include... Pittsburgh... Penn Hills... Ross Township... Monroeville... Shaler Township... Plum... North Side Pittsburgh... Wilkinsburg... Munhall... Swissvale... O'hara Township... Forest Hills... PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4053 7978 4041 7981 4041 8003 4052 8000 $$ 07
2 follow-up statements
167 WGUS71 KPBZ 050030 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 830 PM EDT Thu Jul 4 2019 PAC003-050200- /O.CON.KPBZ.FF.W.0049.000000T0000Z-190705T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allegheny PA- 830 PM EDT Thu Jul 4 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR EAST CENTRAL ALLEGHENY COUNTY... At 828 PM EDT, radar indicated heavy rain had exited the warned area. However, runoff from heavy rain earlier this evening will continue to produce a flash flood potential. FLASH FLOODING... Expected. ESTIMATED RAINFALL... Up to 2 inches. ADDITIONAL RAINFALL...Little or none. Some locations that may experience flooding include... Pittsburgh... Penn Hills... Ross Township... Monroeville... Shaler Township... Plum... North Side Pittsburgh... Wilkinsburg... Munhall... Swissvale... O'hara Township... Forest Hills... PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4053 7978 4041 7981 4041 8003 4052 8000 $$ 07
626 WGUS71 KPBZ 050113 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 913 PM EDT Thu Jul 4 2019 PAC003-050123- /O.CAN.KPBZ.FF.W.0049.000000T0000Z-190705T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allegheny PA- 913 PM EDT Thu Jul 4 2019 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL ALLEGHENY COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4053 7978 4041 7981 4041 8003 4052 8000 $$ 07
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:33 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 4, 6:33 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 633 PM EDT Thu Jul 4 2019 .SYNOPSIS... Warm and humid weather is expected through the weekend, with daily shower and thunderstorm chances. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... The Flash Flood Watch for the higher elevations has been cancelled as thunderstorms have all but diminished over that region. Lack of instability will preclude further development over the mountains. Focus for convection is now in the Allegheny County area with an axis of showers/storms extending northward. Convection has been developing off of the several outflow boundaries. While areal coverage will be limited, deep warm cloud layers and slow movement will lead to rather efficient rain rates. In fact, a few area gauges and MRMS estimated in excess of 2" in 1 hour w/ a storm that just moved over portions of Allegheny County. This will lead to an isolated flash flood threat for any location that manages to remain under a storm for any length of time. Coverage will decrease by late evening with the loss of heating, with hopefully not too much disruption to area fireworks displays. Cannot rule out a stray shower through most of the night though given the ample moisture in place. Localized fog is possible, although lingering clouds may keep this from becoming too widespread/dense. Above-normal temperatures will linger along with muggy conditions. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... Another day with mostly afternoon/evening convection is figured for Friday as the same warm and humid air mass remains in place. The remnant MCV may drift northward into our southwestern counties during the day, aiding development and providing support for lift. Again, flash flooding is more of a concern than severe weather with moist soundings and little shear. On Saturday, the front that has been lingering to our north will shift southward across our region, thanks to Quebec low pressure and a surface high building into the Great Lakes. Areawide likely PoPs remain appropriate given the front and ample moisture. Temperatures will remain near or a bit above normal this period, along with continued high dewpoints. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Showers and a few storms will linger into Sunday as the front completes its passage. The ridges hang on to some low PoPs on Monday with light southeast flow and lingering moisture, while the remainder of the region dries out under high pressure. Tuesday should be dry for everyone, and possibly Wednesday as well, with the high lingering. Rain chances return for Wednesday night/Thursday with a possible front. Temperatures will not stray too far from seasonable values. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... VFR is expected for the first part of tonight outside of any isolated eve tstms. These should diminish as instability wanes. Patchy MVFR fog is expected again late tonight, before MVFR CU develops Fri morning. Cig heights should lift to VFR with mixing, though sct tstms are expected again esp in the aftn as convective thresholds are met, and shortwave support increases. .Outlook... Periodic restrictions are likely through the weekend with a moist atmosphere and daily sct tstms. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 4, 5:34 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 534 PM EDT Thu Jul 4 2019 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-052145- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 534 PM EDT Thu Jul 4 2019 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Localized flash flooding is possible through Saturday with thunderstorms, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 4, 1:03 PM EDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
103 PM EDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM FLASH FLOOD 2 SE ASHER GLADE 39.69N 79.42W
07/04/2019 GARRETT MD FIRE DEPT/RESCUE
HIGH WATER ON BUFFALO RUN RD.
&&
EVENT NUMBER PBZ1902539
JDLocal storm report, Jul 4, 2:13 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM FLASH FLOOD 3 E KREGAR 40.13N 79.25W
07/04/2019 WESTMORELAND PA DEPT OF HIGHWAYS
LANDSLIDE DUE TO HEAVY RAIN ACROSS THE AREA.
&&
EVENT NUMBER PBZ1902540
JDLocal storm report, Jul 4, 2:22 PM EDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLASH FLOOD 2 SSE PLEASANT GROVE 40.16N 79.27W
07/04/2019 WESTMORELAND PA DEPT OF HIGHWAYS
WHITE OAK RUN IS OUT OF THE BANK AND AFFECTING WEAVER
ROAD
&&
EVENT NUMBER PBZ1902541
JDLocal storm report, Jul 4, 3:18 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
318 PM EDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD FRIENDSVILLE 39.66N 79.41W
07/04/2019 GARRETT MD 911 CALL CENTER
ROAD CLOSED
&&
EVENT NUMBER PBZ1902542
07The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:18 AM EDT | Flash Flood Watch | PBZ | Fayette, Westmoreland | 6 hr |
| Jul 4, 11:53 AM EDT | Flash Flood Warning | PBZ | Westmoreland | 4 hr |
| Jul 4, 4:49 PM EDT | Areal Flood Warning | PBZ | Westmoreland | 3 hr |
| Jul 4, 5:56 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Jul 4, 7:21 PM EDT | Flash Flood Warning | PBZ | Armstrong, Butler, Clarion, Venango | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.